Vent ahead: MS drugs suck

So I’m still on the Rebif, one of the oldest and safest disease-modifying drugs for MS. It’s injectable, but other than one time, I haven’t had any trouble with injecting myself like I thought I would.

Instead, it’s everything else. Since I went up to the 22 mcg dose, I have side effects all over the place. Chest pain, trouble breathing, vertigo, tinnitus, constant sneezing (what the hell? This is just a minor annoyance but it’s weird.) Migraine headaches, nausea, alternating between freezing and sweating, sore gums and mouth sores, all-over body aches.

“They” say these side effects are normal and should go away within a few months. I could live with them for a few months, though the chest pain and trouble breathing really freak me out a lot.

What I don’t think I can stick with are the mood changes. They started almost immediately after I went up to 22 mcg (and I’m supposed to go up to 44 mcg from here!) I am so anxious about everything. Maybe I could say the anxiety is due to being worried about my husband starting three years of chemo this week. But the truth is that I didn’t even feel this much anxiety while he was in the hospital last year getting diagnosed with cancer.

My depression also seems to be worse, which is a known side effect of the drug. I’ve started assuming my husband’s going to die. I don’t care if I see anyone. I just want to sleep all day. This is really frustrating because I had finally found a combo of meds that effectively treated my anxiety and depression and now they’re not working at all anymore.

And oh dear god, the irritation. (When was the last time I ever wrote a post titled “vent ahead”? I’m pretty sure never, even if I wrote some vent-y posts.) My husband was a half hour late getting home yesterday from the trans support group meeting — I couldn’t bring myself to go to that OR grocery shopping with him — and I was so pissed that he was late and didn’t even text to let me know he would be late. It took every ounce of my self-control to keep my irritation from making me snap at him. This is not like me. At one time it was, but hasn’t been for many years.

Honestly, I know it’s due to the drug and I want to stop it right away. My symptoms coincide too perfectly with when I increased my dosage. I’m sure my neurologist would understand why but then he’d want me to get on something else. And honestly I don’t want to get on anything else. Do I choose between the drug with the breast cancer risk or the heart risk? The one with the liver damage risk or the one(s) with the risk of the deadly brain infection?

Pretty much all the other drugs also wipe out your immune system so you’re more at risk of getting infections, which is itself a huge risk I can’t take, given that my husband’s going to be on chemo for the next three years. I don’t want to put him at risk of possible death because I got sick from a stupid drug to “maybe” prevent MS relapses.

I do still believe in science and I am still taking my disease seriously. But I also feel like fuck this. It seems like I get every “less common” side effect to every med. This particular drug will only reduce my relapses by 30 percent anyway. There are other drugs that are more effective but they’re also riskier. I have no good choices for meds that aren’t scarier than the disease itself. I feel so much worse now than I ever have from my MS.

Leave a Comment

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s